Hail, Lyon
- When
- August 25, 1:27 PM CST
- Where
- Lyon County, 2 mi E of Marshall
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.450, -95.750
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 9:55 AM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1055 AM CDT WED AUG 25 2004 .DISCUSSION... AGAIN LARGE DEGREE OF OVERNIGHT CONVECTION TO S AND ONGOING MORNING ACTIVITY...WHICH COMPLICATES MAIN ISSUE FOR DAY...WHICH IS SEVERE WEATHER POTENTIAL. OTHER THAN OBVIOUS AIRMASS MODIFICATION ISSUES AND CLOUDS WHICH WL LIMIT SFC BASED DESTABILIZATION TDA OVER MAINLY E...MAIN PROBLEM IS THAT UPPER LEVEL ENERGY DOES NOT TIME OUT WELL FOR SEVERE THREAT...AS WAVE MOVES THROUGH LATE MORNING THROUGH EARLY AFTERNOON WITH RISK OF ELEVATED TSRA. UPR FORCING ABANDONS LOW LVL FRONTAL ZONE/DRYLINE ACRS FAR WRN AREAS FOR LTR AFTERNOON...AND ACTUALLY WL BE IN A WKLY LIFT HOSTILE ENVIRONMENT FOR A WHILE THIS AFTERNOON. SOURCE OF MID AND HIGH CLDS FM CONVECTION WL WKN GRIP ON WRN AREAS LATER MORNING AND MIDDAY...ALLOWING BREAKING/CLEARING OF CLDS AS WAVE MOVES BY. THIS WL BRING DECENT SFC HEATING INTO PICTURE. HOWEVER...MOISTURE IS NOT NEARLY AS GOOD IN TRAJECTORY FOR THIS AREA AS WNDS VEER SOMEWHAT...WITH DEEP WLY FLOW AT MRR...AND INCREASINGLY WLY LOW LVL ALREADY AT NLG. STG UPR JET PUNCHES INTO SD DURING LTR AFTN WITH ENTIRE AREA IN EXIT REGION. MOST DIVERGENT AND LIFTY AREA WOULD BE ACRS NRN CWA...BUT WLY COMP REALLY FLUSHES OUT THE MOISTURE ALFT. LOW LVL CONVERGENCE AXIS SETS UP ALG JAMES VLY BY LATER AFTN...AND THIS ALONG WITH WAA REGION AHEAD WOULD BE FOCAL AREA FOR AFTERNOON DEVELOPMENT AS STEEP MID LVL LAPSE RATES NOTED ON WRN RAOBS LIES ABOVE THERMAL ZONE. FOR NOW...WL DROP THINGS BACK TO ISOLD ALONG CONVERGENCE AXIS FOR AFTN...BUT MAY HAVE TO RAISE KHON AREAS BACK TO SCT LVL COVERAGE. NOTE...IF ANYTHING DOES GET GOING ALONG THE DRYLINE...IT WILL CERTAINLY HAVE A DECENT SEVERITY POTENTIAL WITH DEEP LAYER SHEAR. EXPECT ISOLD SUPERCELLS TO DEVELOP...WITH LOW WBZ TO KEEP LARGE HAIL THREAT AND DAMAGING WIND WITH STRENGTH OF SR MID LVL FLOW. UPDATES OUT EARLIER...ANY MAY HAVE TO MAKE TWEEKS TO LOWER SOME ERN TEMPERATURES AFTER A LITTLE FURTHER REVIEW MIDDAY...AND EVEN POSSIBLY RAISE TMPS A BIT ACRS FAR W. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1133 AM CDT WED AUG 25 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1133 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE INTO MIDDAY FROM DE SMET TO MARSHALL. SMALL HAIL IS LIKELY WITH THESE STORMS. A FEW STORMS COULD ALSO DEVELOP THROUGH 3 PM ACROSS MUCH OF SOUTHWEST MINNESOTA INTO NORTHWEST IOWA...BUT THESE STORMS WILL NOT BE SEVERE. AFTER 5 PM...ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE JAMES VALLEY...SPREADING TOWARD THE INTERSTATE 29 CORRIDOR TOWARD SUNSET. SOME STORMS LATE THIS AFTERNOON THROUGH EARLY EVENING COULD PRODUCE HAIL TO THE SIZE OF GOLF BALLS...AS WELL AS WIND GUSTS TO 80 MPH. FINALLY...ADDITIONAL THUNDERSTORMS WHICH DEVELOP IN THE HIGH PLAINS THIS EVENING WILL SPREAD EASTWARD INTO SOUTHEAST SOUTH DAKOTA AFTER MIDNIGHT. A FEW STORMS HERE COULD ALSO PRODUCE DAMAGING WIND GUSTS AND HAIL TO QUARTER SIZE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MIDDAY AND EARLY AFTERNOON ALONG THE FRONTAL BOUNDARY SLIDING ACROSS FAR EASTERN PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. LARGE HAIL AND DAMAGING WIND IS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT IN AREAS ALONG THE JAMES VALLEY EASTWARD TO INTERSTATE 29...AND AFTER 8 PM IN MUCH OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 4 W PARKSTON 43.39N 98.07W
08/23/2004 60 MPH HUTCHINSON SD TRAINED SPOTTER
1126 PM TSTM WND GST PARKSTON 43.39N 97.99W
08/23/2004 60 MPH HUTCHINSON SD PUBLIC
&&
JHPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 AM CDT WED AUG 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL SIOUX CITY 42.50N 96.39W
08/23/2004 0.88 INCH WOODBURY IA TRAINED SPOTTER
FELL ON NORTH SIDE OF TOWN
0406 PM HAIL NORTH SIOUX CITY 42.54N 96.50W
08/23/2004 1.25 INCH UNION SD BROADCAST MEDIA
0440 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.75 INCH UNION SD TRAINED SPOTTER
0517 PM HAIL ALCESTER 43.02N 96.63W
08/23/2004 0.88 INCH UNION SD TRAINED SPOTTER
0528 PM HAIL 2 W TYLER 44.28N 96.18W
08/23/2004 1.25 INCH LINCOLN MN PUBLIC
0541 PM HAIL 1 S ARCO 44.37N 96.18W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
0615 PM HAIL 3 NE IVANHOE 44.49N 96.21W
08/23/2004 0.88 INCH LINCOLN MN PUBLIC
0620 PM HAIL 7 W FREEMAN 43.35N 97.57W
08/23/2004 0.88 INCH HUTCHINSON SD PUBLIC
0645 PM HAIL FREEMAN 43.35N 97.43W
08/23/2004 0.88 INCH HUTCHINSON SD TRAINED SPOTTER
0649 PM HAIL 1 NE CLAYTON 43.45N 97.64W
08/23/2004 1.00 INCH HUTCHINSON SD PUBLIC
0950 PM HAIL 10 NE WHITE 44.54N 96.50W
08/23/2004 0.75 INCH BROOKINGS SD PUBLIC
0950 PM TSTM WND GST 10 NE WHITE 44.54N 96.50W
08/23/2004 60 MPH BROOKINGS SD PUBLIC
1015 PM HAIL 7 NNE HENDRICKS 44.60N 96.37W
08/23/2004 0.75 INCH LINCOLN MN TRAINED SPOTTER
IN ADDITION TO HEAVY RAIN AND DIME SIZED HAIL, SPOTTER
SAID HE HAD OVER 1 INCH OF RAIN AN HOUR AGO. NOW IT IS
PROBABLY AROUND 2 INCHES, BUT NO FLOODING IS VISIBLE.
1035 PM TSTM WND DMG 5 NE IVANHOE 44.52N 96.18W
08/23/2004 LINCOLN MN PUBLIC
6 INCH DIAMETER TREE LIMBS DOWN ON A FEW OLDER TREES.
NUMEROUS OTHER SMALL BRANCHES DOWN.
1043 PM HAIL 5 SSW STICKNEY 43.52N 98.48W
08/23/2004 0.75 INCH AURORA SD PUBLIC
IN ADDITION TO THE DIME SIZED HAIL, HEAVY RAIN BROUGHT AT
LEAST 0.50 INCH OF RAIN IN 20 MINUTES.
1100 PM FLASH FLOOD 12 NNE IVANHOE 44.62N 96.16W
08/23/2004 LINCOLN MN PUBLIC
TOTAL OF 8.75 INCHES OF RAIN FELL. WATER WAS RUNNING OVER
DRIVEWAY AND A FEW COUNTY ROADS IN SPOTS.
1107 PM HAIL 8 E CORSICA 43.42N 98.25W
08/23/2004 0.75 INCH DOUGLAS SD TRAINED SPOTTER
1120 PM TSTM WND GST 4 W PARKSTON 43.39N 98.07W
08/23/2004 60 MPH HUTCHINSON SD TRAINED SPOTTER
1126 PM TSTM WND GST PARKSTON 43.39N 97.99W
08/23/2004 60 MPH HUTCHINSON SD PUBLIC
1145 PM HAIL 3 NW ARMOUR 43.35N 98.39W
08/23/2004 1.00 INCH DOUGLAS SD PUBLIC
&&
JHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 137 PM CDT WED AUG 25 2004 IAZ001-MNZ097-098-SDZ056-062-066-067-252000- LINCOLN-LYON IA-MINNEHAHA-MOODY-PIPESTONE MN-ROCK MN-TURNER- 137 PM CDT WED AUG 25 2004 ...FUNNEL CLOUDS IN THE AREA... AT 134 PM CDT...FUNNEL CLOUDS HAVE BEEN REPORTED WEST OF HARTFORD AND NEAR CENTERVILLE BY WEATHER SPOTTERS. THESE FUNNELS ARE SHORT LIVED AND NOT EXPECTED TO POSE A SIGNIFICANT THREAT TO PUBLIC SAFETY DUE TO THE MANNER IN WHICH THEY ARE PRODUCED. HOWEVER...IF YOU SEE ONE OF THESE FUNNEL CLOUDS AND YOU FEEL YOUR SAFETY IS AT RISK...TAKE IT UPON YOURSELF TO SEEK APPROPRIATE SHELTER. CONDITIONS THAT FAVOR FUNNEL CLOUD FORMATION WILL EXIST FOR 3 PM CDT. BE AWARE OF THE POSSIBILITY OF SEEING A FUNNEL CLOUD...BUT ALSO BE AWARE OF THE MINIMAL SAFETY THREAT THEY PRODUCE. CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. SCHUMACHER
The Sioux Falls radar (KFSD), 124 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418889.